National Academies Press: OpenBook
« Previous: Appendix A: Statement of Task
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×

Appendix B

Workshop Agenda

October 10–11, 2017
National Academy of Sciences Building
2101 Constitution Avenue, NW
Washington, DC 20418

OCTOBER 10, 2017
DAY 1

7:30–8:00 AM (30 Minutes) Breakfast and Registration
NAS East Court and Great Hall
8:00–8:30 AM (30 Minutes) Session 1: Optimizing GME by Measuring Outcomes:
Why? How? and Why Now?
NAS Lecture Room
Overflow Room: NAS Board Room
Debra Weinstein, M.D., Partners HealthCare System
8:30–9:45 AM (75 Minutes) Session 2: GME Outcomes: What Matters?
Moderator: David Asch, M.D., M.B.A., Penn Medicine Center for Health Care Innovation
Panel Discussion:
  • Gail Wilensky, Ph.D., Project HOPE
  • Fitzhugh Mullan, M.D., The George Washington University
  • Marschall Runge, M.D., Ph.D., University of Michigan
Audience Q & A
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×
9:45–9:55 AM (10 Minutes) Break
9:55–11:25 AM (90 Minutes) Session 3: Current Metrics: What Is Measured Now?
Moderator: Thomas Nasca, M.D., MACP,
Accreditation Council for Graduate Medical Education
Panel Discussion:
  • Peter Katsufrakis, M.D., M.B.A., National Board of Medical Examiners
  • Eric Holmboe, M.D., Accreditation Council for Graduate Medical Education
  • Candice Chen, M.D., M.P.H., Health Resources & Services Administration
  • Lois Margaret Nora, M.D., J.D., M.B.A., American Board of Medical Specialties
Audience Q & A
11:25 AM–12:25 PM (60 Minutes) LUNCH
NAS East Court and Great Hall
12:25–1:40 PM (75 Minutes) Session 4: Blue Sky: Data in the Future
Moderator: Vineet Arora, M.D., MAPP, The University of Chicago
Panel Discussion:
  • Rachel Werner, M.D., Ph.D., University of Pennsylvania
  • Anupam Jena, M.D., Ph.D., Harvard Medical School
  • Alvin Rajkomar, M.D., Google Brain
Audience Q & A
1:40–1:50 PM (10 Minutes) Session 5: GME Metrics—Introduction to Breakout Sessions
Susan Skochelak, M.D., M.P.H., American Medical Association
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×
1:50–2:00 PM (10 Minutes) Break
2:00–3:45 PM (105 Minutes) Session 5a: Breakout Sessions on GME Metrics
  • Group 1: Individual GME graduates: Room NAS 280
    • Facilitator: Kelly Caverzagie, M.D., University of Nebraska College of Medicine
    • Resident Consultant: Bridget McIlwee, D.O., ProPath and Accreditation Council for Graduate Medical Education
  • Group 2: GME programs: NAS Board Room
    • Facilitator: Furman McDonald, M.D., M.P.H., American Board of Internal Medicine
    • Resident Consultant: Christina Al Malouf, M.D., Pennsylvania Hospital
  • Group 3: Teaching institutions: NAS Members’ Room
    • Facilitator: Monica Lypson, M.D., M.H.P.E., U.S. Department of Veterans Affairs
    • Resident Consultant: McKinley Glover IV, M.D., M.H.S., Massachusetts General Hospital
  • Group 4: National (or regional, state): Room NAS 250
    • Facilitator: John Norcini, Ph.D., Foundation for Advancement of International Medical Education and Research
    • Resident Consultant: Jordan Warchol, M.D., The George Washington University
3:45–4:00 PM (15 Minutes) Break
4:00–5:00 PM (60 Minutes) Session 5b: Report Back from Breakout Sessions
Room: NAS Lecture Room
Moderator: Susan Skochelak, M.D., M.P.H., American Medical Association
Audience Q & A
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×
5:00–5:15 PM (15 Minutes) Wrap-Up and Reflections on the Day
David Asch, M.D., M.B.A., Penn Medicine Center for Health Care Innovation
5:15 PM Adjourn Day 1
5:30–7:00 PM (90 Minutes) Reception
NAS West Court
OCTOBER 11, 2017
DAY 2
7:30–8:00 AM (30 Minutes) Breakfast and Check-In
NAS East Court
8:00–8:10 AM (10 Minutes) Recap of Day 1 and Overview of Day 2
NAS Lecture Room
Overflow Room: NAS 280
Debra Weinstein, M.D., Partners HealthCare System
8:10–9:25 AM (75 Minutes) Session 6: Can Outcomes Measurement Provide a Path Toward Evidence-Based Education?
Moderator: Douglas Smink, M.D., M.P.H., Harvard Medical School and Brigham and Women’s Hospital
Panel Discussion:
  • Marc Triola, M.D., New York University School of Medicine
  • Rachel Kelz, M.D., M.S.C.E., University of Pennsylvania
  • Robert Phillips, M.D., M.S.P.H., American Board of Family Medicine
Audience Q & A
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×
9:25–10:40 AM (75 Minutes) Session 7: Public Policy Implications
Moderator: Edward Salsberg, M.P.A., FAAN, The George Washington University Health Workforce Institute
Panel Discussion:
  • Janis Orlowski, M.D., MACP, Association of American Medical Colleges
  • Carmen Hooker Odom, M.A., M.R.P., Milbank Memorial Fund
  • Erin Fraher, Ph.D., M.P.P., University of North Carolina at Chapel Hill
Audience Q & A
10:40–10:50 AM (10 Minutes) Break
10:50–11:40 AM (50 Minutes) Session 8: Privacy Versus Transparency
Moderator: Humayun J. Chaudhry, D.O., MACP, Federation of State Medical Boards
Panel Discussion:
  • David Hoyt, M.D., American College of Surgeons
  • Lawrence Smith, M.D., Donald and Barbara Zucker School of Medicine at Hofstra/Northwell
Audience Q & A
11:40–11:50 AM (10 Minutes) Session 9: Implementation: Getting from Here to There
Deborah Powell, M.D., University of Minnesota Medical School
11:50 AM–12:00 PM (10 Minutes) Break
  • Pick up lunch and proceed to breakout rooms NAS East Court
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×
12:00–1:00 PM (60 Minutes) Session 9a: Breakout Sessions on Implementation
  • Group 1: How can “buy-in” be achieved? Room NAS 250
    • Facilitator: Lisa Nash, D.O., MS-HPEd, FAAFP, University of North Texas Health Science Center
    • Resident Consultant: David Conklin, M.D., Vanderbilt University Medical Center
  • Group 2: Should providing data be a requirement? Room NAS 118
    • Facilitator: Deborah Driscoll, M.D., Hospital of the University of Pennsylvania
    • Resident Consultant: Laura Higginbotham, M.D., University of North Carolina at Chapel Hill
  • Group 3: How should a national database be maintained and funded? NAS Board Room
    • Facilitator: Edward Salsberg, M.P.A., FAAN, The George Washington University Health Workforce Institute
    • Resident Consultant: Laura Ostapenko, M.D., Brigham and Women’s Hospital
  • Group 4: What infrastructure is required? Room NAS 280
    • Facilitator: John Duval, M.B.A., FACHE, Accreditation Council for Graduate Medical Education
    • Resident Consultant: Medhanit Tekle, M.D., Institute for Family Health Harlem
1:00–1:10 PM (10 Minutes) Break
1:10–2:00 PM (50 Minutes) Session 9b: Report Back from Breakout Sessions
Moderator: Deborah Powell, M.D., University of Minnesota Medical School
Audience Q & A
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×
2:00–3:00 PM (60 Minutes) Session 10: Organizational Reactions
Moderator: Malcolm Cox, M.D., University of Pennsylvania
Panel Discussion:
  • Educational Commission for Foreign Medical Graduates and Foundation for Advancement of International Medical Education and Research – William Pinsky, M.D.
  • American Board of Medical Specialties – Mira Irons, M.D.
  • U.S. Department of Veterans Affairs – Carolyn Clancy, M.D.
  • Accreditation Council for Graduate Medical Education – Timothy Brigham, M.Div., Ph.D.
  • American Association of Colleges of Osteopathic Medicine – Stephen Shannon, D.O., M.P.H.
Audience Q & A
3:00–3:15 PM (15 Minutes) Wrap-Up and Reflections on the Workshop
George Thibault, M.D., The Josiah Macy Jr. Foundation
3:15 PM Adjourn
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×

This page intentionally left blank.

Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×
Page 63
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×
Page 64
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×
Page 65
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×
Page 66
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×
Page 67
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×
Page 68
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×
Page 69
Suggested Citation:"Appendix B: Workshop Agenda." National Academies of Sciences, Engineering, and Medicine. 2018. Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop. Washington, DC: The National Academies Press. doi: 10.17226/25003.
×
Page 70
Graduate Medical Education Outcomes and Metrics: Proceedings of a Workshop Get This Book
×
Buy Paperback | $50.00 Buy Ebook | $40.99
MyNAP members save 10% online.
Login or Register to save!
Download Free PDF

Graduate medical education (GME) is critical to the career development of individual physicians, to the functioning of many teaching institutions, and to the production of our physician workforce. However, recent reports have called for substantial reform of GME. The current lack of established GME outcome measures limits our ability to assess the impact of individual graduates, the performance of residency programs and teaching institutions, and the collective contribution of GME graduates to the physician workforce.

To examine the opportunities and challenges in measuring and assessing GME outcomes, the National Academies of Sciences, Engineering, and Medicine held a workshop on October 10–11, 2017, in Washington, DC. Workshop participants discussed: meaningful and measurable outcomes of GME; possible metrics that could be used to track these GME outcomes; possible mechanisms for collecting, collating, analyzing, and reporting these data; and further work to accomplish this ambitious goal. This publication summarizes the presentations and discussions from the workshop.

  1. ×

    Welcome to OpenBook!

    You're looking at OpenBook, NAP.edu's online reading room since 1999. Based on feedback from you, our users, we've made some improvements that make it easier than ever to read thousands of publications on our website.

    Do you want to take a quick tour of the OpenBook's features?

    No Thanks Take a Tour »
  2. ×

    Show this book's table of contents, where you can jump to any chapter by name.

    « Back Next »
  3. ×

    ...or use these buttons to go back to the previous chapter or skip to the next one.

    « Back Next »
  4. ×

    Jump up to the previous page or down to the next one. Also, you can type in a page number and press Enter to go directly to that page in the book.

    « Back Next »
  5. ×

    Switch between the Original Pages, where you can read the report as it appeared in print, and Text Pages for the web version, where you can highlight and search the text.

    « Back Next »
  6. ×

    To search the entire text of this book, type in your search term here and press Enter.

    « Back Next »
  7. ×

    Share a link to this book page on your preferred social network or via email.

    « Back Next »
  8. ×

    View our suggested citation for this chapter.

    « Back Next »
  9. ×

    Ready to take your reading offline? Click here to buy this book in print or download it as a free PDF, if available.

    « Back Next »
Stay Connected!